Skip to main content

I started the pill in the middle of my cycle, where's my period?

Share |
Anonymous asks:

I'm new to the pill. I've only been on it for two weeks today. When I took the first pill of the pack, it was about two weeks after my period- but the doctor said I could start taking the pill anytime, so I didn't really think of timing it. However, now it's about time for me to have my period- I should've gotten it in the last few days, but haven't. I've had cramps on and off for the last couple of days, but nothing's shown up! What's going on? Should I get my period when I start taking the inactive pills? Or should I expect it while I'm taking the active pills and it's just late?
Help!

Sarah replies:

When you start taking the pill, you're adding lots of extra hormones into your system and they are essentially forcing your body into a new sort of cycle. It's not like the cycle you have when you aren't on the pill, because you no longer ovulate.

Typically, you begin taking the pill around the time of your real period because it's easier for your body to acclimate to the hormones and the placebo week will then fall around the time you probably would have expected a normal period (give or take a bit). However, since you started in the middle of your cycle, you won't have a bleed during the time you would have expected a regular period, instead you'll have a withdrawal bleed (you don't have real "periods" on hormonal birth control since you are not ovulating) during your inactive or placebo pills. Side effects such as cramping, breakthrough bleeding, etc. are more likely during your first 1-3 cycles on the pill because your body is still getting used to those new hormones.

Since you started in the middle of a cycle, you'll probably be more likely to experience side effects because the new "cycle" the pill is forcing on your body is not really synched up with your body's natural cycle at all. The cramping may continue, it may not. You may even notice some bleeding or spotting now. This doesn't mean anything is wrong necessarily, just that you body is becoming accustomed to the extra hormones.

Just keep taking your pills exactly as directed (everyday, same time each day, etc.) and the side effects should work themselves out within a couple of cycles. If you experience any severe bleeding or other significant side effects, call your doctor immediately because those could be signs of trouble. Also, if the side effects become problematic or if they don't go away within a few months, you may want to call your health care provider to see if another formulation might mesh better with your individual body chemistry. But in general, a few side effects are to be expected in general and you are probably more likely to notice them because of your start date. You will want to remember as well that if you plan to use the pill as a method of contraception, you should wait one full cycle of pills before relying on them to protect you.

written 24 Oct 2007 . updated 18 Jan 2009

More like This

Menstruation. It's kind of my thing. On that first day that I got my period, my gangly teenage self would never have imagined that I'd end up here, spokesgal for washable menstrual pads. But then a...
It used to be that even if someone got no other sex ed, they got a class on menstruation, usually around the time people their age tended to start menstruating.  But it's become clear that a...

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.